Deep heating rubs overdose; Oil of wintergreen overdose
Methyl salicylate is a wintergreen-scented chemical found in many over-the-counter products, including muscle ache creams. Methyl salicylate overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of a product containing this substance.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
See also: Sports cream overdose
Note: This list may not include all products that contain methyl salicylate.
Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM. Salicylates. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 170.
Kerr F, Krenzelok EP. Salicylates. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 48.
© 2011 University of Maryland Medical Center (UMMC). All rights reserved.
UMMC is a member of the University of Maryland Medical System,
22 S. Greene Street, Baltimore, MD 21201. TDD: 1-800-735-2258 or 1.866.408.6885